Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 55, NWS JSJ

May 11, 2024

NWS JSJ issued this flash flood warning at May 11, 2024, 5:48 PM CDT. It was in force for 117 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2024, 5:48 PM CDT (22:48 UTC)
Expired
May 11, 2024, 7:45 PM CDT
In force
117 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 116 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:00 PM CDTFLOODAguadilla, PRCarretera PR 459 - 467 had flooding around the gas station of Gasolina America.
May 11, 6:22 PM CDTFLASH FLOOD2 Nne Caban, PRA 911 REPORTER INFORMED THAT PR-459 NEAR THE UNIVERSIDAD INTERAMERICANA DE PUERTO RICO IN AGUADILLA WAS FLOODED AND A FEW CARS WERE TRAPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

426 
WGCA52 TJSJ 112248
FFWSJU
PRC005-120045-
/O.NEW.TJSJ.FF.W.0055.240511T2248Z-240512T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
648 PM AST Sat May 11 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Aguadilla County in Puerto Rico...

* Until 845 PM AST.

* At 648 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Aguadilla, Caban, San Antonio and Rafael Hernandez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 1849 6708 1848 6706 1846 6706 1846 6707
      1845 6708 1844 6710 1841 6712 1840 6713
      1839 6714 1840 6715 1841 6716 1843 6716
      1846 6717 1848 6717 1849 6716 1849 6715
      1851 6714 1851 6710 1850 6708

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

RC
1 follow-up statement
905 
WGCA72 TJSJ 120048
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
848 PM AST Sat May 11 2024

PRC005-120058-
/O.EXP.TJSJ.FF.W.0055.000000T0000Z-240512T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aguadilla PR-
848 PM AST Sat May 11 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR AGUADILLA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 1849 6708 1848 6706 1846 6706 1846 6707
      1845 6708 1844 6710 1841 6712 1840 6713
      1839 6714 1840 6715 1841 6716 1843 6716
      1846 6717 1848 6717 1849 6716 1849 6715
      1851 6714 1851 6710 1850 6708

$$

CAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 11, 3:33 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 11, 3:33 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
433 PM AST Sat May 11 2024

.SYNOPSIS...

A distant mid to upper-level trough will remain close enough to
keep marginally unstable conditions through the rest of the
weekend. With southeasterly winds and available moisture, heat
indices could exceed 102 degrees Fahrenheit, potentially reaching
around 108-110 degrees in localized coastal areas of northern
Puerto Rico over the weekend. Lingering saharan dust will persist
through at least early next week.

&&

SHORT TERM...Tonight through Monday...

Afternoon convection began after 2PM today and by this time,
4:27PM, a line of thunderstorms stretches from Utuado to Catano
with up to 2 inches of rainfall detected according to radar
estimates. Rainfall will continue through the rest of the
afternoon into the early evening hours for these areas, however
conditions should improve into the night.

A distant mid-to-upper level through will remain close
enough to keep marginally unstable conditions during the weekend.
In the meantime, an associated upper-level jet streak (70-90
knots) will continue to spread across the northeastern Caribbean,
further enabling the development of deep convection through late
tonight, with 500 mbar temperatures falling to around -7 degrees.
Consequently, there is a potential for thunderstorm development,
as indicated by the Galvez-Davison Index. Stormy conditions are
possible late tonight over the local waters, with some activity
affecting Puerto Rico's eastern half, Vieques, Culebra, and the
U.S. Virgin Islands.

With the lingering moist airmass, strong winds aloft associated
with a upper-level low northeast of the region, and a weak lower
level steering flow from the south-east all combines to allow
unstable weather to prevail this evening through Monday,
especially during the afternoon hours. Conditions are expected to
improve over the next few days however afternoon showers with
isolated thunderstorms on Sunday and Monday are still likely.
Wind speeds will persist at 5-15 mph from the southeast, shifting
to an easterly flow on Monday. This shift will relocate the areas
with the potential for the highest rainfall totals from northern
sections of Puerto Rico on Sunday to western sections early next
week.

Temperatures may soar along the coast and urban areas into the upper
80s to mid-90s, while higher elevations could see highs in the upper
70s to mid-80s. With abundant moisture across the region, heat
indices could exceed 102 degrees Fahrenheit, potentially reaching
around 108-110 degrees in localized coastal areas of northern Puerto
Rico over the weekend mainly during the hours between 10am and 3pm

&&

LONG TERM...Tuesday through Saturday...
/from previous discussion/

The NASA aerosol optical thickness (AOT) guidance continues to
suggest lingering Saharan dust particles to start the period.
Model guidance to suggest a mid- to upper-level ridge affecting
the region by the start of the period, promoting more typical
weather with afternoon convection due to diurnal and local
effects. However, model guidance suggests an upper trough closing
in on the islands from the northwest by Friday and moving across
through Saturday. Precipitable water (PWAT) values are forecast to
generally stay at normal values, between 1.5 to near 2.0 inches,
through the workweek as patches of moisture advect into the
region, Friday and Saturday look to be the wettest days with high
end normal values to possibly above normal values. Light to
moderate easterlies are forecast through the period as a surface
high moves into the western Atlantic. Most available moisture
should reach up to 850 to 800 mb for the period, with model
guidance suggesting additional available moisture through the mid
levels by Friday and Saturday. Limited Heat Risk (heat indices
from 102 to 107 degrees Fahrenheit) or even higher, especially
during the daily maximum heating, will persist across several
lower elevation sectors of the islands where no significant rain
is observed. This diurnal heating, local effects and sea breeze
variations will continue to promote up to strong afternoon
convection, steered by easterly winds and possibly enhanced by the
upper through on Friday and Saturday. This will promote
convective activity mainly over sectors of the interior to western
half of the Puerto Rico and downwind of the local islands. Above-
normal sea surface temperatures can also promote nighttime
showers across windward sectors of the islands, patchy fog is also
forecast for areas of the interior during the early morning
hours.

&&

.AVIATION...
(18Z TAFS)

SHRA/TSRA expected to develop north of Cordillera Central and near
TJBQ, dissipating around 11/23Z. Periods of reduced VIS and lower
ceilings expected. SHRA will increase across the Caribbean waters
and near the USVI terminals after 00Z. Winds are light, out of the
SW at 5-7 kts, switching from the SE around 06z. After 12Z, speeds
will pick up to 9-11 kts. SHRA/TSRA will develop again after 12/17Z
for NW PR, impacting TJBQ.

&&

.MARINE...

A surface high pressure across the central Atlantic and a building
low in the western Atlantic will allow southeasterly winds to prevail through
the weekend. A weak northerly swell will continue to fade across the
Atlantic waters and passages. Strong showers and thunderstorms over
the waters can result in locally higher seas and gusty winds.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.

&&

CAM/MMC/RC
Hazardous weather outlook, May 11, 3:48 AM CDT, 14 hours before
Hazardous Weather Outlook
National Weather Service San Juan PR
448 AM AST Sat May 11 2024

AMZ711>745-PRZ001>013-121000-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
448 AM AST Sat May 11 2024

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms are possible, mainly across
central to northern Puerto Rico in the afternoon and eastern
Puerto Rico, Vieques, and Culebra tonight. Be aware of
thunderstorms in your area and be prepared to take shelter.

.Excessive Rainfall...Flooding of urban areas, roads, and small
streams. Since soils remain saturated, life-threatening flash
flooding and mudslides, possibly entering structures and cutting
off neighborhoods. Some rivers may exceed flood stage, affecting
nearby roads and structures.

.Excessive Heat...Heat index of 102-107 degrees across most
coastal areas, including Vieques and Culebra. Localized heat index
exceeding 108 degrees are possible, mainly across northern Puerto
Rico and other urban areas. Heat exhaustion possible with
prolonged exposure.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The excessive rainfall and lightning hazards risk will persist
each day, particularly from the typical afternoon showers and
isolated thunderstorm development. With high moisture levels, heat
indices could surpass 102 degrees Fahrenheit each day, with the
potential for 108-110 degrees in localized areas on Sunday. A
moderate rip current risk is likely on Tuesday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-121000-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
448 AM AST Sat May 11 2024

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms are possible tonight. Be
aware of thunderstorms in your area and be prepared to take
shelter.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas. Urban and small stream flooding is possible.

.Excessive Heat...Heat index 102-107 degrees. Heat exhaustion
possible with prolonged exposure.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

With high moisture levels, heat indices could surpass 102 degrees
Fahrenheit each day. A moderate rip current risk is likely from
Tuesday onward, mainly for Saint Croix.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

In the hours before

Special weather statement, May 11, 3:40 PM CDT, 2 hours 8 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
406 PM AST sbado 11 de mayo de 2024

San Juan y Vecindad PR-Norte Central PR-Interior Central PR-
Oeste Interior PR-
406 PM AST sbado 11 de mayo de 2024

...UNA LNEA DE TORMENTAS ELCTRICAS FUERTES IMPACTAR LOS
MUNICIPIOS DESDE UTUADO HASTA SAN JUAN HASTA 500 PM AST...

A las 402 PM AST, el radar Doppler estaba rastreando una lnea con
tormentas elctricas fuertes capaces de producir rfagas de vientos
fuertes, y aguaceros sobre los municipios del interior desde Utuado
hasta los municipios del norte cerca de San Juan, movindose al
noreste a 10 mph. Las trombas marinas repentinas son posibles a
travs de las reas costeras de los municipios del  norte.

PELIGRO...Trombas marinas y rfagas de viento de hasta 40 mph.

FUENTE...Indicado por radar.

IMPACTO...Las trombas marinas pueden volcar fcilmente los barcos y
crear aguas localmente  peligrosas. Los vientos rfagas podran
derribar ramas de rboles y volar alrededor de objetos no asegurados.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Si est al aire libre, considere buscar refugio dentro de un
edificio.

Para informar condiciones meteorolgicas severas, comunquese con su
agencia policial ms cercana.  Ellos transmitirn su informe a la
oficina del Servicio Nacional de Meteorologa en San Juan.

TROMBA MARINA...POSIBLE
TAMAO DE GRANIZO MXIMO...0.00
EN RFAGA DE VIENTO MXIMO...40 MPH

CAM/MMC
Local storm report, May 11, 3:56 PM CDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
456 PM AST Sat May 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     Flood            1 NW Catano             18.45N 66.15W
05/11/2024                   Toa Baja           PR   Public

            A 911 REPORTER INFORMED US THAT CALLE
            AQUAMARINA IN AVE. LAS BAHIAS IS BEING
            AFFECTED BY FLOODING.

&&

MMC
Special weather statement, May 11, 4:03 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service San Juan PR
503 PM AST Sat May 11 2024

PRZ005-112200-
North Central PR-
503 PM AST Sat May 11 2024

...A STRONG THUNDERSTORM WILL IMPACT THE MUNICIPALITIES FROM ARECIBO
TO MANATI THROUGH 600 PM AST...

At 502 PM AST, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Bajadero, or near Arecibo. This
thunderstorm was nearly stationary.

HAZARD...Landspouts and wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 1847 6648 1847 6645 1848 6644 1837 6644
      1836 6651 1832 6672 1835 6673 1833 6677
      1848 6677 1847 6670 1849 6668 1849 6655
TIME...MOT...LOC 2102Z 060DEG 0KT 1840 6667

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAM
Special weather statement, May 11, 4:10 PM CDT, 1 hour 38 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
503 PM AST sbado 11 de mayo de 2024

Norte Central PR-
503 PM AST sbado 11 de mayo de 2024

...UNA TORMENTA ELCTRICA FUERTE IMPACTAR LOS MUNICIPIOS DESDE
ARECIBO HASTA MANATI HASTA 600 PM AST...

A las 502 PM AST, el radar Doppler estaba rastreando una tormenta
elctrica fuerte capaz de producir una trompa de tierra sobre
Bajadero, o cerca de Arecibo. Esta tormenta elctrica estaba casi
estacionaria.

PELIGRO...Trombas terrestres y rfagas de viento de hasta 40 mph.

FUENTE...Indicado por radar.

IMPACTO...Daos menores a objetos al aire libre son posibles. Los
vientos rfagas podran derribar ramas de rboles y volar alrededor
de objetos no  asegurados.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Las condiciones son favorables para el desarrollo de nubes dbiles y
breves de embudo.  Este tipo de nube de embudo es inofensivo, pero
en raras ocasiones pueden tocar tierra brevemente, produciendo
rfagas de viento de ms de 50 mph.  Si se observa una nube de
embudo se mueve dentro de los espacios abiertos y reporta su
avistamiento al Servicio Nacional de Meteorologa.

TIERRA PERSPECTIVA...POSIBLE
TAMAO DE GRANIZO...0.00
EN RFAGA DE VIENTO MXIMO...40 MPH

CAM/MMC
Special weather statement, May 11, 4:46 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service San Juan PR
546 PM AST Sat May 11 2024

PRZ008-112230-
Northwest PR-
546 PM AST Sat May 11 2024

...A STRONG THUNDERSTORM OVER CAMUY AND HATILLO MUNICIPALITIES
THROUGH 630 PM AST...

At 544 PM AST, Doppler radar was tracking a strong thunderstorm
moving from Arecibo to Hatillo and later into Camuy. This
thunderstorm was moving west-northwestward at 5 to 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 1832 6677 1837 6690 1849 6689 1849 6677
TIME...MOT...LOC 2144Z 173DEG 4KT 1846 6678

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAM
Special weather statement, May 11, 4:54 PM CDT, 54 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
546 PM AST sbado 11 de mayo de 2024

Noroeste PR-
546 PM AST sbado 11 de mayo de 2024

...UNA TORMENTA ELCTRICA FUERTE SOBRE LOS MUNICIPIOS DE CAMUY Y
HATILLO HASTA LAS 630 PM AST...

A las 544 PM AST, el radar Doppler estaba rastreando una tormenta
elctrica fuerte movindose desde Arecibo hasta Hatillo y ms tarde
hasta Camuy. Esta tormenta elctrica se estaba moviendo hacia el
oeste-noroeste a 5 a 10 mph.

PELIGRO...Rfagas de viento de hasta 40 mph.

FUENTE...Indicado por radar.

IMPACTO...Los vientos rfagas podran derribar ramas de rboles y
mover objetos no asegurados.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Las condiciones son favorables para el desarrollo de nubes dbiles y
breves de embudo.  Este tipo de nube de embudo es inofensivo, pero
en raras ocasiones pueden tocar tierra brevemente, produciendo
rfagas de viento de ms de 50 mph.  Si se observa una nube de
embudo se mueve dentro de los espacios abiertos y reporta su
avistamiento al Servicio Nacional de Meteorologa.

TAMAO DE GRANIZO MXIMO...0.00
EN RFAGA DE VIENTO MXIMO...40 MPH

CAM/MMC

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:04 AM CDTAreal Flood AdvisoryJSJ4 hr
May 11, 12:28 AM CDTAreal Flood AdvisoryJSJ4 hr
May 11, 2:41 AM CDTAreal Flood AdvisoryJSJ2 hr
May 11, 3:06 PM CDTSpecial Weather StatementJSJ54 min
May 11, 3:24 PM CDTAreal Flood AdvisoryJSJ2 hr
May 11, 4:03 PM CDTSpecial Weather StatementJSJ57 min
May 11, 4:13 PM CDTAreal Flood AdvisoryJSJ3 hr
May 11, 4:46 PM CDTSpecial Weather StatementJSJ44 min
May 11, 5:04 PM CDTAreal Flood AdvisoryJSJ105 min

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.